Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Shreveport, LA

May 18, 2001Hempstead County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2001, 7:58 PM CDT for Hempstead County, Arkansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 7:58 PM CDT (00:58 UTC)
Expired
May 18, 2001, 9:00 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:15 PM CDTHail 1.25Ozan, AR
May 18, 8:25 PM CDTHail 1Blevins, AR
May 18, 8:29 PM CDTHail 0.75Hope, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 190058
SVRSHV
ARC057-190200-
/NEW.KSHV.SV.W.0092.190058-190200/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 900 PM CDT

* AT 758 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF MCCASKILL...
  OR ABOUT 3 MILES EAST OF NASHVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCASKILL AT 815 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND A HALF INCHES
IN DIAMTER AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 900 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 18, 2:25 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CDT FRI MAY 18 2001

MODELS ARE SIMILAR ON HANDLING THE UPCOMING WEATHER PATTERN THE NEXT
TWO DAYS. PREFER THE AVN BECAUSE IT APPEARS TO BE HANDLING THE WEAK
FRONT/OUTFLOW BOUNDARY OVER EAST OK AND WEST AR BETTER THAN THE NGM
OR ETA. ALSO...THE LOCAL WORKSTATION ETA IS VERY CLOSE TO THE LARGER
SCALE AVN MODEL WITH THIS FEATURE. THIS IS IMPORTANT CAUSE THIS
FRONTAL/BOUNDARY ZONE MAY BE THE LOCATION WHERE ANOTHER ROUND OF
CONVECTION DEVELOPS TONIGHT...OVER SOUTHWEST AR AND POSSIBLY NORTH
LA...IF THE BOUNDARY MAKES IT THAT FAR SOUTH. WILL FORECAST A CHANCE
OF THUNDERSTORMS IN SOUTHWEST AR...SOUTHEAST OK...AND NORTH CENTRAL
LA...AND A SLIGHT CHANCE OF THUNDER ELSEWHERE TONIGHT. THUNDERSTORMS
COULD BE SEVERE IN ISOLATED CASES OVER SOUTHWEST AR OR NORTH CENTRAL
LA TONIGHT. THE NEXT CHANCE OF RAIN LOOKS TO BE WITH AN APPROACHING
TROUGH IN THE SOUTHWEST U.S...AND A COLD FRONT LATE SUNDAY AFTERNOON
THROUGH MONDAY. THIS FRONT WILL STRONG ENOUGH TO MAKE IT DOWN TO
NEAR THE GULF COAST LATE MONDAY. AFTER THAT...A SLOW WARMING TREND
WILL BEGIN BY MID WEEK.

03

SHV 68/88/68/89 2123
MLU 68/88/68/88 3123
TXK 68/87/67/87 3133
TYR 69/88/68/86 2123
LFK 68/89/68/88 2122

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:52 PM CDTSevere Thunderstorm WarningSHVHoward53 min
May 18, 8:31 PM CDTSevere Thunderstorm WarningSHVNevada59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.